Nebraska, 2017

Hail in Nebraska, August 30, 2017

August 30, 2017 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in southeast Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in southeast Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 30, 3:17 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 30, 3:17 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
417 PM MDT Wed Aug 30 2017

.SHORT TERM...(This evening through Friday night)
Issued at 230 PM MDT Wed Aug 30 2017

Not much going on yet across the CWA with just some showers and a
few weak storms over the northern panhandle as well as the mtns.
Latest models not depicting much to occur over the CWA into this
evening but will maintain pops mainly closer to the mtns.

More widespread convection expected Thursday afternoon into the
evening as a shortwave tops the upper high over the southwest
CONUS and moves across the area Thursday afternoon and evening.
Instability not high, mostly under 1000J/kg and shear rather low
so storms should stay non-severe. A weak cool front then passes
across the area late Thursday with dry conditions behind it for
Friday. Any cooling will be offset by downslope flow so max temps
Friday similar to Thursday.

.LONG TERM...(Saturday through Wednesday)
Issued at 230 PM MDT Wed Aug 30 2017

Saturday...Ridging and warm temperatures aloft, combined with
limited low and mid level moisture will make for a dry day with
temperatures continuing above normal under mostly sunny skies.

Sunday...Even warmer as the airmass continues to warm under the
dominant ridge aloft over western Colorado. Continued dry with warm
temperatures aloft and lack of low and mid level moisture.

Labor Day...A fast moving Canadian origin cold front will sweep
southward across our counties in the afternoon as a shortwave trough
aloft moves across the Dakotas. For now, will leave the forecast
dry, though later shifts may need to add shower and thunderstorm
chances if enough moisture is left at low and mid levels.

Tuesday/Wednesday...Considerably cooler and dry days in the wake of
the cold front and with northerly flow aloft along with minimal low
and mid level moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 413 PM MDT Wed Aug 30 2017

VFR prevails, with isolated thunderstorms near Cheyenne,
Scottsbluff, Chadron, Sidney and Alliance through 02Z. Gusts of 20
to 34 knots at Cheyenne, Laramie, Rawlins and Alliance after 15Z
Thursday.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Wed Aug 30 2017

Isolated showers and thunderstorms are possible into this evening
mainly around the mountains. More widespread showers and storms
are expected Thursday afternoon into the evening as a disturbance
passes across the area. Mainly dry and warm conditions are
expected through the upcoming weekend as high pressure remains
over the area. Breezy conditions are possible out west Thursday
afternoon but min humidity looks to stay above 20%.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 30, 3:05 AM MST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
405 AM MDT Wed Aug 30 2017

WYZ101>119-311015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
405 AM MDT Wed Aug 30 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across mainly areas along
and east of the Laramie Range during the afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms will occur Thursday afternoon and evening.
While the probability for severe storms is low, brief heavy rain
will be possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-311015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
405 AM MDT Wed Aug 30 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible during the late afternoon
and evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms will occur Thursday afternoon and evening.
While the probability for severe storms is low, brief heavy rain
will be possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 30, 2:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT WED AUG 30 2017

NEZ055-302215-
Cheyenne NE-
339 PM MDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY
UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sunol, or 14 miles northeast of Sidney, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 10285 4133 10288 4142 10263 4140 10263
      4139 10261 4119 10261 4119 10262
TIME...MOT...LOC 2138Z 261DEG 8KT 4129 10278

Mazur
Special weather statement, Aug 30, 3:17 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
417 PM MDT WED AUG 30 2017

NEZ055-302245-
Cheyenne NE-
417 PM MDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY
UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunol, or 14 miles northwest of Chappell, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lodgepole.

This includes Interstate 80 in Nebraska between mile markers 74 and
77.

LAT...LON 4101 10262 4121 10277 4128 10267 4126 10261
TIME...MOT...LOC 2216Z 310DEG 9KT 4121 10270

Mazur

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 30, 4:10 PM MST to 4:15 PM MST
Where
Cheyenne County, Lodgepole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.640

Quarter size hail was observed at Lodgepole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712280.